Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS Las Vegas, NV

August 7, 2005Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 7, 2005, 2:32 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 2:32 PM PDT (21:32 UTC)
Expired
Aug 7, 2005, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Inyo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 072133
FFWVEF
CAC027-080030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL INYO COUNTY IN EASTERN CALIFORNIA

* UNTIL 530 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  THUNDERSTORM PRODUCING HEAVY RAIN OVER THE SOUTHERN PART OF DEATH 
  VALLEY NATIONAL PARK. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF 
  DEATH VALLEY JUNCTION...AND WAS NEARLY STATIONARY.

* THE STORM PRODUCING FLASH FLOODING WILL AFFECT THE GREENWATER 
  RANGE AND GREENWATER VALLEY AREA OF DEATH VALLEY NATIONAL PARK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND NORMALLY DRY WASHES AND ARROYOS. IT IS IMPORTANT TO KNOW 
WHERE YOU ARE RELATIVE TO CREEKS...WASHES AND ARROYOS WHICH CAN 
BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID 
WASHES OR ARROYOS.

LAT...LON 3630 11648 3628 11674 3603 11670 3611 11636

$$

MORGAN
1 follow-up statement
000
WGUS75 KVEF 072228
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 PM PDT SUN AUG 7 2005

CAC027-072237-
INYO CA-
327 PM PDT SUN AUG 7 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL INYO COUNTY IS
CANCELLED...

AT 326 PM...RADAR SHOWED THAT THE THUNDERSTORM SOUTHWEST OF DEATH 
VALLEY JUNCTION HAD RAPIDLY WEAKENED. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

OTHER THUNDERSTORMS WERE DEVELOPING IN SOUTHERN AND EASTERN INYO 
COUNTY...AND COULD ALSO PRODUCE LOCALLY HEAVY RAIN.

LAT...LON 3630 11648 3628 11674 3603 11670 3611 11636

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:35 AM PDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 7, 9:35 AM PDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PDT SUN AUG 7 2005

.SYNOPSIS...MONSOONAL MOISTURE WILL CONTINUE OVER THE AREA THROUGH
THE MIDDLE OF NEXT WEEK. THIS WILL CONTINUE TO RESULT IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS AND SHOWERS.
&&

.UPDATE...AIRMASS FAIRLY MOIST AND UNSTABLE TODAY. MID LEVEL
DEFORMATION ZONE EVIDENT IN 12Z ANALYSIS AND IN MODELS OVER
NORTHWEST ARIZONA. MODELS ACTUALLY SAG THIS FEATURE BACK TO THE
SOUTHEAST LATER TODAY AS HIGH PRESSURE REMAINS OVER NORTHEAST
NEVADA. EXPECTING MOST AREAS TO SEE SOME THUNDERSTORM DEVELOPMENT
TODAY WITH LINCOLN COUNTY PROBABLY THE LEAST ACTIVE BEING CLOSEST TO
THE HIGH AND THE SOUTHEAST PORTION OF THE FORECAST AREA MOST ACTIVE
NEAR THE DEFORMATION ZONE. FORECAST DOES NOT APPEAR TO BE IN NEED OF
UPDATING AT THIS TIME.
&&

.PREV DISCUSSION...255 AM PDT SUN AUT 7 2005...SHORT TERM...NOT MUCH
TO HANG THE HAT ON AS FAR AS CONVECTIVE FOCUSING MECHANISM. ON WATER
VAPOR THERE MAY BE A WEAK WAVE EVIDENT IN WESTERN AZ...BUT ITS NOT
CLEAR CUT AND MAY BE NOTHING. EITHER WAY...MONSOON MOISTURE IS IN
PLACE AND AS WEVE SEEN FOR THE LAST FEW WEEKS IN THE ABSENCE OF
UPPER SUPPORT...CONVECTION WILL FORM ON TERRAIN. OUTFLOWS FROM THE
INITIAL CONVECTION WILL THEN TRIGGER CONVECTION IN THE VALLEYS.
REALLY HAVENT CHANGED ANYTHING IN THE SHORT TERM FROM THE PREVIOUS
PACKAGE AS IT SEEMED TO HAVE A GOOD HANDLE ON THINGS.
&&

.LONG TERM...THE 00Z GFS AND ECMWF BEGIN TO DIVERGE THURSDAY AND
BECOME ABOUT 180 DEGREES OUT OF PHASE BY SATURDAY AFTERNOON WITH THE
GFS INDICATING A FOUR CORNERS RIDGE AND THE ECMWF A FAIRLY
SIGNIFICANT TROUGH. EVEN TAKING THE DRIER PATTERN OF THE ECMWF...
IT STILL INDICATES LITTLE IN THE WAY OF DRYING BELOW 700MB OVER THE
FORECAST AREA THROUGH THURSDAY. THE SOUTHERN SIERRA WILL PROBABLY
DRY OUT ENOUGH THURSDAY TO REMOVE THE MENTION OF THUNDERSTORMS BUT
NOT A LOT OF CHANGE EXPECTED ELSEWHERE. BOTH MODELS INDICATE A
DRYING TREND FRIDAY BUT THE GFS KEEPS THE HIGH OVER THE SOUTHWEST
AND BEGINS TO RETURN MOISTURE OVER THE WEEKEND. ONLY THE 00Z ECMWF
INDICATES DEEP ENOUGH DRY SOUTHWEST FLOW TO NORTHWEST FLOW
ASSOCIATED WITH THE TROUGH TO DRY OUT THE REGION BY SATURDAY. WILL
KEEP LOW CHANCE POPS GOING THROUGH THE PERIOD OVER EASTERN SAN
BERNARDINO COUNTY AND SRN NV/NW AZ.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
SCATTERED THUNDERSTORMS WILL AFFECT ALL APPROACH CORRIDORS MAINLY
BETWEEN 20Z AND 03Z. THESE STORMS WILL HAVE LITTLE MOVEMENT AND ONCE
AGAIN WILL NEED TO WATCH OUTFLOW BOUNDARIES LATE THIS
AFTERNOON/EVENING FOR POSSIBLE IMPACTS ON KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

HARRISON/BAILEY/ADAIR
Hazardous weather outlook, Aug 7, 10:00 AM PDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SUN AUG 7 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-081700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER THE AREA WITH
SCATTERED THUNDERSTORMS EXPECTED. STORMS THAT FORM WILL BE SLOW
MOVING RESULTING IN A THREAT FOR LOCALIZED HEAVY RAIN AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
MIDDLE OF THE WEEK. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS.
EXTENDED RANGE MODELS SHOW THAT SOME DRYING MAY TAKE PLACE BY FRIDAY
FOR A DECREASE IN ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.